Strattera May Cause Hepatotoxicity

Yael Waknine

Disclosures

December 20, 2004

Dec. 20, 2004 — The U.S. Food and Drug Administration (FDA) has warned healthcare professionals via a talk paper of changes to the safety labeling for atomoxetine (Strattera, made by Eli Lilly), warning of the risk of hepatotoxicity that may be associated with its use. The FDA recommends discontinuation of atomoxetine therapy in patients developing jaundice or laboratory evidence of hepatotoxicity.

The bolded warning was based on reports received by the FDA of severe liver toxicity in two patients (one adult, one teenager) who had been receiving atomoxetine therapy for several months. Both patients recovered after discontinuation of the drug.

Atomoxetine has been prescribed for more than two million patients since its approval in 2002 for the treatment of children and adults with attention deficit hyperactivity disorder (ADHD).

The new labeling warns that severe liver injury may progress to liver failure, resulting in death or the need for liver transplantation in a small percentage of patients. The actual number of incidents of hepatotoxicity associated with atomoxetine therapy is unknown due to the underreporting of postmarketing adverse events. Results of premarketing clinical trials involving more than 6,000 patients did not show a link between atomoxetine and hepatotoxicity.

The updated label will include information regarding signs and symptoms of liver injury, including jaundice, pruritus, dark urine, upper right-side abdominal tenderness, and unexplained "flu-like" symptoms.

In addition to making the safety labeling changes, Eli Lilly will be contacting healthcare professionals directly concerning this issue.

Healthcare professionals are encouraged to report any adverse events associated with Strattera directly to Eli Lilly at 1-800-LillyRx. Alternatively, the information may be reported to MedWatch, the FDA's safety information and adverse event reporting program, via phone at 1800-FDA-1088, via fax at 1-800-FDA-0178, online at http://www.fda.gov/medwatch/safety/3500.pdf, or by mailing the online form to MedWatch, HFD-410, FDA, 5600 Fishers Lane, Rockville, MD 20857.

Reviewed by Gary D. Vogin, MD

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....